Hail, Howard
- When
- April 24, 2:17 AM CST to 2:22 AM CST
- Where
- Howard County, 1 mi ESE of Big Spring
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.245, -101.454
A shortwave trough was moving into New Mexico. There was a Pacific front near the I-20 corridor in West Texas and an intersecting dryline that extended southward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A shortwave trough was moving into New Mexico. There was a Pacific front near the I-20 corridor in West Texas and an intersecting dryline that extended southward. The air was unstable with high wind shear along and east of the dryline. These conditions resulted in showers and thunderstorms that developed near the front and dryline. The showers and thunderstorms produced flash flooding and hail in the Permian Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 24, 2:10 AM CST, 7 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 310 AM CDT Sun Apr 24 2022 ...New SHORT TERM, LONG TERM, FIRE WEATHER... .AVIATION... (06Z TAFS) Issued at 1207 AM CDT Sun Apr 24 2022 VFR conditions are expected at most terminals through the TAF period. MAF, INK, and FST are expected to have southeasterly winds through the first half of the night, before flipping to northeasterly as a cold front moves through early this morning. MAF may briefly fall to MVFR with low clouds as the front moves through. Additionally, an isolated thunderstorm can not be ruled out at MAF overnight with an additional chance late in the period, but confidence is too low to add to TAF. Otherwise, other terminals can expect primarily northerly- northeasterly winds through the period. && .SHORT TERM... (Today through Monday afternoon) Issued at 304 AM CDT Sun Apr 24 2022 A weak Pacific front has retreated back to along the I-20 corridor and become stationary this morning with an intersecting dryline extending south near Pecos City. Periodic showers and thunderstorms have been developing along this stalled boundary early this morning. A few isolated showers and thunderstorms remain possible along the stationary front across the eastern Permian Basin through the early afternoon. These boundaries hardly move throughout the day Sunday. Additional thunderstorm development is expected by late afternoon along and ahead of these boundaries. A few of these thunderstorms may become strong to severe given moderate shear and instability in the warm sector. Areas north of the quasi-stationary front will see high temperatures slightly cooler in the upper 70s and low 80s, while areas to the south reach the upper 80s. A mid-level shortwave trough approaches the region from the west late this afternoon. Though this will mainly pass to the north of the region, this system will help push an "Arctic" front south and help provide additional forcing for precipitation. Thunderstorms are expected to become more numerous overnight, especially along the Lower Trans Pecos. Severe thunderstorms may continue to be possible, especially earlier in the evening. Low temperatures are expected to fall back into the mid 40s to low 50s for most Monday morning as the "Arctic" front progresses through the area. Monday, sees the "Arctic" front push through the remainder of the region. Cloudy skies and strong cold air advection should result in a chilly day. Most locations struggle to reach into the low 60s as a result. Additional showers and thunderstorms are expected along the I-20 corridor and south through the afternoon. Precipitation will form along and ahead of the advancing cold front as well as with overrunning moisture behind it. QPF remains fairly light with most of this activity, but areas that receive heavier thunderstorms should receive more substantial precipitation. && .LONG TERM... (Monday night through Saturday) Issued at 304 AM CDT Sun Apr 24 2022 Monday night will have an upper low along MN/Ontario border with a trough extending southward into W TX with ridge from AZ to MT. This ridge will shift east Tuesday crossing the Rockies and moving over the plains by Wednesday morning. The next upper trough reaches the CA coast Thursday and quickly moves inland moving across UT/AZ by Friday morning then across CO/NM that evening. On Saturday morning this trough will swing across the panhandle and into OK/KS. Will have an E wind Monday night that will continue into Tuesday before slowly veering around to the SE. Highs Tuesday in the 70s. On Wednesday wind will become S again and be brisk over eastern counties as pressure gradient tightens... 80s return on Wednesday. On Thursday with the upper ridge staying over the area highs make it back into the 90s and stay that way through Saturday. Do have a chance of showers and storms Monday night over the southern CWA with isolated pops across the south Tuesday morning. Based on model qpf the rain totals will be light. The rest of the forecast looks dry. && .FIRE WEATHER... Issued at 304 AM CDT Sun Apr 24 2022 With an early morning front moving into the area will have cooler temperatures over the northern CWA and have a backdoor front move in during the afternoon. This will result in a N wind early that shifts around to the E later in the day. Will have very dry conditions over the west with minimum RH down into the single digits. The 20ft wind over the Guadalupe and Davis Mountains will be strong enough when combined with the very dry conditions to produce elevated to near critical fire wx conditions over the mountains. Will see local RFTI of 2 to 4. Have issued a RFD for this afternoon. Monday through Wednesday will be down fire wx days. Next day of concern will be Thursday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 79 51 60 44 / 30 20 20 10 Carlsbad 82 48 65 43 / 0 10 10 10 Dryden 92 62 65 54 / 10 40 50 30 Fort Stockton 89 54 58 46 / 0 20 40 20 Guadalupe Pass 77 47 56 43 / 0 10 10 10 Hobbs 81 45 65 38 / 0 10 10 0 Marfa 83 44 63 36 / 0 10 20 20 Midland Intl Airport 84 52 61 45 / 10 20 20 10 Odessa 84 53 61 46 / 10 20 20 10 Wink 87 51 63 43 / 0 10 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...91 LONG TERM....72 AVIATION...91
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 955 PM CDT Sat Apr 23 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-250300- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 955 PM CDT Sat Apr 23 2022 /855 PM MDT Sat Apr 23 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Tonight. There is a slight risk of severe storms this evening, mainly over the southeast Permian Basin. Any severe storms that do develop will be accompanied by large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a marginal risk of severe thunderstorms Sunday and Monday, mainly over the Western Low Rolling Plains, eastern Permian Basin, and Lower Trans Pecos. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
255 AM CDT Sun Apr 24 2022
TXZ051>053-240845-
Mitchell TX-Martin TX-Howard TX-
255 AM CDT Sun Apr 24 2022
...A strong thunderstorm will impact portions of southwestern Scurry,
northwestern Mitchell, southeastern Martin and central Howard
Counties through 345 AM CDT...
At 255 AM CDT, Doppler radar was tracking a strong thunderstorm over
Big Spring, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Spring, Stanton, Coahoma, Sand Springs, Lomax, Lake Colorado
City, Lake Colorado City State Park, Westbrook, Big Spring Country
Club, Big Spring McMahon-Wrinkle Airpark, Cuthbert and Elbow.
This includes Interstate 20 between mile markers 158 and 212.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3209 10169 3209 10175 3218 10181 3253 10107
3253 10101 3233 10089
TIME...MOT...LOC 0755Z 244DEG 42KT 3224 10145
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
91The Midland/Odessa radar (KMAF), 77 km away, was scanning. The volume nearest the first event began at 08:17 UTC.
3 hail, 1 flash flood. Local standard time, as filed.
Heavy rain fell across Howard County and produced flash flooding in Big Spring. There were multiple reports of homes flooded throughout the city of Big Spring. The cost of damage is a very rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011860, 1011861, 1011862, 1011859.